Stomach cramps are a common ailment. They are characterized by a pain that feels like tightening or knotting in your abdomen and stomach. For many people, this can cause headaches or other discomforts that make it difficult to stand up straight or be as active as they would like. When the cramps turn severe, though, it might be time to look into more serious causes.
Video of the Day
The causes of severe stomach cramps can be extensive. In truth, it is very difficult to tell from a stomach cramp on its own what is wrong with you. Many times, physicians use accompanying symptoms to narrow down the possibilities and determine the best course of action. Some of the more common causes of this cramping can be appendicitis, constipation, food poisoning, irritable bowel syndrome, lactose intolerance, kidney stones, tumors, cancers, inflammation in one or more organs, or ulcers, according to Medline Plus.
Many other symptoms can help you or your doctor identify your problem. Nausea and vomiting are commonly associated with cramping. Constipation may help identify the cause of pain as being in the digestive tract. Increased pain when urinating is possible, and some individuals also experience pain when trying to eat. Various muscle pains may develop throughout your body, depending on the cause of your cramps.
At the onset of severe stomach cramps, the best thing to do is take water or other clear fluids, according to Medline Plus. Avoid solid foods for a few hours--at least six hours if you are vomiting. Medline Plus also recommends avoiding citrus drinks, which could exacerbate stomach pains, as well as caffeine, alcohol and carbonated beverages. After a few hours, you can try semi-solid foods like applesauce. In no circumstances should you consume dairy products, whether solids or fluids.
According to Medline Plus, you can initially try over-the-counter methods to relieve your stomach pains. H2 blockers are readily available and can yield improvements. However, you should not take aspirin, ibuprofen or other anti-inflammatory medications unless directed to do so by a doctor. Acetaminophen is an option only if you know the stomach pains do not relate to your liver. In any case, if a medication worsens your condition, call your doctor immediately.
If your abdominal pain is prolonged, you should consider calling or visiting a doctor. Additionally, you should go to the emergency room immediately if you are undergoing cancer treatments, cannot pass stool, vomit blood or experience bloody stool; chest, neck or shoulder pain; sharp, sudden stabbing pains in your stomach; or sharp pains in or between your shoulder blades. Other causes for immediate concern are if you are pregnant or may be pregnant; if you have suffered an injury to your abdomen; if your belly is very rigid, hard and sensitive to touch; or if you have trouble breathing.